ZocdocAnswersCould my vision problems be due to some kind of anemia?

Question

Could my vision problems be due to some kind of anemia?

For six months I would say I have had moments when my vision blacks out and I get super dizzy. Could this be some kind of anemia? I'm sure something is wrong with me but my dad says it is nothing.

Answer

You definitely need to be evaluated right away by your primary care doctor. Symptoms of persistent dizziness and loss of vision could be caused by a serious medical problem. For example, a problem with the electrical rhythm in your heart could be causing temporary interruption of the flow of blood to your brain. Other symptoms would include palpitations or feeling like your heart was racing, frank passing out, chest pain, and shortness of breath. Severe anemia could also be associated with these symptoms, as you suggest. Commonly, there would be paleness of the skin and mucus membranes in these cases, as well as feeling profoundly tired and fatigue, especially with exercise. Your symptoms could also be caused simply by something known as vasovagal syncope, which is less of a serious problem, often brought out in times of stress, temperature extremes, illnesses like colds or flus, and dehydration. Your doctor will perform a complete physical examination, which might include an electrocardiogram to look at your heart and basic blood work. Based on what the lab work shows and what they find on the physical examination, they will be able to help you figure out what the next steps might be. Make an appointment today!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.